Oklahoma, 2023

Drought in Oklahoma, February 1 to 28, 2023

February 1 to 28, 2023 · NWS TSA · 17 events in 17 counties and zones

Multiple rainfall events affected eastern Oklahoma during February, with the area generally receiving between three and eight inches of precipitation during the month. As a result, much of the area received above average precipitation for the month, with a lot of the region receiving between 150 and 300 percent of normal average amounts for the month.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Multiple rainfall events affected eastern Oklahoma during February, with the area generally receiving between three and eight inches of precipitation during the month. As a result, much of the area received above average precipitation for the month, with a lot of the region receiving between 150 and 300 percent of normal average amounts for the month. Subsequently, ongoing long-term drought conditions improved across much of the area during February. The exception was across portions of Osage and Pawnee Counties, which received below average precipitation for the month, and where extreme (D3) to exceptional (D4) drought conditions persisted. Extreme (D3) drought conditions improved to severe (D2) drought conditions across portions of Okfuskee, Creek, Washington, Nowata, Tulsa, Rogers, and Craig Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 31, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1045 PM CST Tue Jan 31 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 940 PM CST Tue Jan 31 2023

Areas of light precip are likely to pass across far SE OK through
the overnight hours and contribute to already slick roadways.
Current advisory for these scenario is on track.
Latest guidance continues to support expanding precipitation
across the region tomorrow afternoon through tomorrow night.
The potential for higher icing remains possible warranting the
current watch area. A full suite of overnight guidance will be
available for any further updates to the headlines.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 244 PM CST Tue Jan 31 2023

The main concern after tonight is the potential for ice
accumulation, possibly significant, across parts of southeast
Oklahoma and west central Arkansas from late Wednesday afternoon
into Thursday morning. This period will be covered by a Winter
Storm Watch, separate from the ongoing highlights, as there should
be a break in impactful precip from late tonight through at least
Wednesday morning.

Precipitation will begin to expand northeast across southeast OK
and into western AR by mid to late Wed afternoon as the primary
upper low, presently centered near Yuma, AZ ejects east with
stronger forcing expected to generally be focused to the south of
I-40 through Thursday morning. Thermal profiles by this time will
generally favor liquid precip as warm layer aloft strengthens.
However, the shallow cold air in the lower levels will likely
prove to be tough to remove. Models are coming around finally to
this idea and given initially dry low levels, wet bulb cooling
will also help to keep sfc temps at or below freezing once the
onset of precip occurs. This sets up high potential for
accumulating ice, which will be the focus of the watch. There is
at least limited potential for convective elements to enhance
precip amounts, and some of the CAMs do indicate this possibility
as mid level lapse rates above cold air remain relatively steep.
So while currently forecast ice amounts are borderline for a
warning, should be noted that some areas could end up with
considerably more. Farther north, lighter ice amounts will be
possible and an advisory may ultimately need to cover parts of NE
OK and NW AR.

Beyond this system, a quiet stretch of weather with warming
temperatures is expected. Next chance of precip looks to be about
next Tuesday, but temps will be well above normal by then.

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Tue Jan 31 2023

MVFR cigs continue to hang around KFSM this evening and will
likely continue through most of the period. Otherwise, cigs have
scattered out for the most part with a steady stream of high
clouds overhead. Another wave of precipitation, mostly in the form
of freezing rain will arrive tomorrow afternoon across SE OK and
then spread into west central Arkansas by evening. Freezing rain
could be heavy at times and IFR/LIFR cigs will also be likely for
those sites. Most of the precipitation is expected to stay south
of NE OK sites, though some very light wintry mix precip will be
possible for a brief time tomorrow evening.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   19  32  26  46 /   0  10  30  10
FSM   25  35  30  43 /   0  20  70  20
MLC   21  31  27  41 /   0  50  80  30
BVO   14  34  22  48 /   0   0  10  10
FYV   18  35  27  43 /   0  10  50  20
BYV   18  30  28  43 /   0   0  40  10
MKO   21  32  28  42 /   0  10  50  20
MIO   17  34  25  46 /   0   0  10  10
F10   20  31  28  43 /   0  20  50  20
HHW   24  32  30  43 /  20  80  90  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from Wednesday afternoon through Thursday
     morning for OKZ049-053-072>076.

     Winter Weather Advisory until 6 AM CST Wednesday for OKZ049-053-
     076.

AR...Winter Storm Watch from Wednesday afternoon through Thursday
     morning for ARZ019-020-029.

&&

SHORT TERM...07
LONG TERM....14
AVIATION...04
Hazardous weather outlook, Jan 31, 4:41 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
441 PM CST Tue Jan 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
441 PM CST Tue Jan 31 2023

...WINTER WEATHER IMPACTS CONTINUE THROUGH WEDNESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

WINTER WEATHER.
FREEZING DRIZZLE.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Areas of freezing drizzle will likely persist across southeast
Oklahoma through the overnight hours. Additional ice amounts
will be very light however slick spots will be maintained
especially on bridges and overpasses.
Additional ice accumulations are forecast for Wednesday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...Winter Weather Potential.
FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...No Hazards.
MONDAY...High Wind Potential.

EXTENDED DISCUSSION...
A large area of freezing rain will spread across north
Texas and eventually into portions of eastern Oklahoma
and northwest Arkansas late Wednesday through Wednesday
night. Additional ice accumulations around one quarter
inch are forecast for much of southeast Oklahoma into
west central Arkansas through early Thursday morning.
Light ice accumulations will be possible further north
across northeast Oklahoma and far northwest Arkansas.
Travel impacts are likely to expand due to the additional
icing.

Precipitation is expected to end early Thursday with
a warming and drying trend from late week into
next weekend.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Osage

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Ottawa

When
February 1, 12:00 AM CST to February 21, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Tulsa

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Mayes

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Delaware

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Creek

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
February 1, 12:00 AM CST to February 21, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Wagoner

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Muskogee

When
February 1, 12:00 AM CST to February 21, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, McIntosh

When
February 1, 12:00 AM CST to February 21, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
February 1, 12:00 AM CST to February 21, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082089, 1082090, 1082091, 1082092, 1082093, 1082094, 1082095, 1082096, 1082097, 1082098, 1082099, 1082100, 1082101, 1082102, 1082106, 1082107, 1082108.